Suicide attempts are a
common and unfortunate consequence of major depression. The lifetime risk of
completing suicide in patients previously hospitalized with MDD may be as high
as 15%. Overdose is the most common method used in suicide attempts, and
antidepressants, especially the TCAs, are frequently involved. Overdose can induce
lethal arrhythmias, including ven-tricular tachycardia and fibrillation. In
addition, blood pressure changes and anticholinergic effects including altered
mental status and seizures are sometimes seen in TCA overdoses. A 1500 mg dose
of imipramine or amitriptyline (less than 7 days’ supply at antidepressant
doses) is enough to be lethal in many patients.
Toddlers taking 100 mg
will likely show evidence of toxicity. Treatment typically involves cardiac
monitoring, airway support, and gastric lavage. Sodium bicarbonate is often
administered to uncouple the TCA from cardiac sodium channels.
An overdose with an
MAOI can produce a variety of effects including autonomic instability,
hyperadrenergic symptoms, psy-chotic symptoms, confusion, delirium, fever, and
seizures. Management of MAOI overdoses usually involves cardiac moni-toring,
vital signs support, and lavage.
Compared with TCAs and
MAOIs, the other antidepressants are generally much safer in overdose.
Fatalities with SSRI overdose alone are extremely uncommon. Similarly, SNRIs
tend to be much safer in overdose than the TCAs. However, venlafaxine has been
associated with some cardiac toxicity in overdose and appears to be less safe
than SSRIs. Bupropion is associated with seizures in overdose, and mirtazapine
may be associated with sedation, disori-entation, and tachycardia. With the
newer agents, fatal overdoses often involve the combination of the
antidepressant with other drugs, including alcohol. Management of overdose with
the newer antidepressants usually involves emptying of gastric contents and
vital sign support as the initial intervention.